Kentucky, 2011Flash Flooding and Flooding in Kentucky, April 27 to 28, 2011
April 27 to 28, 2011 · NWS JKL · 40 events in 13 counties and zones
This event began in the early morning hours of April 27 as a squall line extending from Louisville south into Tennessee. Some of the the line was in bowing segments.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $68,000
- Crop damage
- $1,000
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This event began in the early morning hours of April 27 as a squall line extending from Louisville south into Tennessee. Some of the the line was in bowing segments. The morning event resulted in 4 severe thunderstorm warnings and 2 tornado warnings. The evening convection moved into the CWA by 5pm as an intensifying MCS moved through the CWA. Quite a few severe thunderstorm warnings were issued along with 4 tornado warnings as some embedded supercells moved up from the south. All the warnings were confined to the southern and eastern CWA. South of the Jackson CWA, a major tornadic outbreak occurred. The continued rain resulted in flash flooding across the area and lasted into the day on April 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 27, 6:43 AM EST, 55 minutes earlier.
Area forecast discussion, Apr 27, 6:43 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
743 AM EDT WED APR 27 2011
.SHORT TERM.../TODAY THROUGH THURSDAY NIGHT/
CURRENT SURFACE MAP FEATURES DWINDLING LOW PRESSURE ACROSS THE GREAT
LAKES...WITH A DEEPENING AREA OF LOW PRESSURE EXTENDING FROM TX INTO
AR. EASTERN KENTUCKY REMAINS IN THE WARM SECTOR...WITH DOWNSLOPE
WINDS SHUNTING INTENSE ONGOING CONVECTION OFF TO THE WEST. MOST OF
THE BROADER VALLEYS AND RIDGETOPS ARE WELL MIXED...HOLDING IN THE
MIDDLE 60S...WHILE SOME OF THE MORE SHELTERED HAVE COOLED DOWN TO THE
MID AND UPPER 50S.
BIGGEST CONCERNS OVER THE NEXT 24 HOURS CONTINUE TO BE SEVERE AND
FLOODING THREATS. THE MODELS GENERALLY AGREE WITH BRINGING A COUPLE
OF AREAS OF LOW PRESSURE THROUGH THE TENNESSEE AND OHIO VALLEYS...THE
FIRST BY EARLY THIS AFTERNOON AND THE SECOND AND GENERALLY MORE
INTENSE ONE BY EARLY THIS EVENING. THERE ARE STILL SOME MINOR
TIMING...AND INTENSITY ISSUES...SO HAVE CONTINUED TO USE AN ENSEMBLE
APPROACH...WHICH MAINTAINS GOOD CONTINUITY WITH THE INHERITED GRIDS.
REGARDING THE SEVERE THREAT...INSTABILITY CONTINUES TO BE THE
INGREDIENT IN DOUBT. DESPITE THE MORE THAN AMPLE VEERING WIND
PROFILE THAT WILL BE IN PLACE...THE LATEST NAM SOUNDING DATA HAS
VERY LITTLE INSTABILITY TO WORK WITH AS THE FIRST SURFACE LOW
PRESSURE LIFTS THROUGH BY EARLY THIS AFTERNOON...SO THE SEVERE THREAT
LOOKS LESS FAVORABLE FOR THIS FIRST ROUND.
THE SECOND AND MORE INTENSE SYSTEM WILL TAKE AIM AT THE AREA BY EARLY
THIS EVENING. INSTABILITY WILL BE ON THE INCREASE OUT AHEAD OF THE
MAIN COLD FRONT AND THE MORE VIGOROUS SHORT WAVE TROUGH TO ROTATE
THROUGH THE AREA. THE WIND PROFILE BECOMES MORE UNIDIRECTIONAL...SO
BY FAR DAMAGING WIND CONTINUES TO LOOK LIKE THE BIGGEST THREAT. ANY
TORNADIC ACTIVITY LOOKS TO BE OF THE QLCS NATURE...UNLESS SOMETHING
MORE SUPERCELL-LIKE CAN HOLD ON AS IT COMES IN FROM THE TENNESSEE
VALLEY...WHERE THE BETTER BALANCE OF INSTABILITY AND SHEAR WILL BE.
THE SEVERE THREAT WILL END BEFORE 06Z AS THE COLD FRONT MOVES
THROUGH THE AREA.
REGARDING THE FLOODING CONCERNS...THE LATEST 21Z SREF PROBABILITY OF
EXCEEDING 2 INCHES IN 24 HOURS HAS CONTINUED TO SHUNT THE HIGHER
VALUES TO THE WEST OF THE AREA FOR THE THIRD CONSECUTIVE
NIGHT...HOWEVER WITH THE HIGH PRECIPITABLE WATER VALUES IN PLACE AND
THE WINDOW OF GOOD FORCING...THE FLASH FLOOD THREAT STILL LOOMS
ACROSS THE AREA. THE WESTERN TIER OF COUNTIES WILL HAVE THE HIGHEST
THREAT...WHERE DOWNSLOPE WILL HAVE THE LEAST INFLUENCE. FURTHER
EAST...THE THREAT WILL BE LESS.
THE CONVECTION WILL END BY EARLY THURSDAY MORNING...AS THE COLD FRONT
AND DEEPER MOISTURE EXIT OFF TO THE EAST. ANOTHER SHORT WAVE TROUGH
DROPPING DOWN IN CYCLONIC FLOW BY THURSDAY NIGHT MAY PROVIDE ENOUGH
FORCING FOR SOME ISOLATED SHOWERS...SO HAVE LEFT THIS IN THE FORECAST.
FOR TEMPERATURES...HAVE FOLLOWED SUIT WITH THE COOLER TREND TO THE
HIGHS TODAY...BUT WILL STILL REMAIN ON THE HIGH SIDE OF GUIDANCE...WITH
THE DOWNSLOPE COMPONENT TO THE LOW LEVEL WIND. GENERALLY BLENDED
THEREAFTER BETWEEN THE GUIDANCE AND THE INHERITED NUMBERS.
.LONG TERM.../FRIDAY THROUGH TUESDAY/
THE MAIN FEATURE OF THE EXTENDED IS THE FRONT DEVELOPING ALONG THE
MISSISSIPPI VALLEY AND TRACKING EAST INTO THE TN AND OH VALLEYS BY
THE BEGINNING OF THE WORK WEEK.
THE LATEST RUNS OF THE GFS AND EURO HAVE DIVERGED EVEN MORE BUT
ALSO BOTH MODELS SHOWING A GENERAL SLOWING TREND. AND WHILE THE EURO
CONTINUES TO HOLD TO THE SLOWING TREND...THE GFS DISPLAYS A QUICK
PASSAGE. WITH SUCH AN AMPLIFIED PATTERN AND VIGOROUS RIDGE IN THE
ATLANTIC...WOULD THINK A SLOWER TREND OR APPROACH WOULD BE THE BEST.
HOWEVER...ENSEMBLE MEMBERS ARE QUITE OFF FROM THEIR MEANS AND THE
GFS AND EURO AS WELL. GIVEN ALL THIS INFORMATION...DECIDED NOT TO
MAKE ANY CHANGES ON THE TIMING IN THE GRIDS WITH SKY AND POPS.
TEMPERATURES SEEM TO BE ON TRACK TOO WITH THE TYPE OF AIR MASS ON
TAP. DID MAKE A FEW COSMETIC CHANGES TO THE SKY LATER IN THE WEEK.
OVERALL...WHILE THEIR IS SOME UNCERTAINTIES WITH THIS FEATURE...IN
BOTH EXAMPLES THE QPF IS BRIEF WITH NO EVIDENCE AT THIS POINT OF A
STALLED WARM FRONT OUT A HEAD OF THE SYSTEM. ALSO THE UPPER LEVEL
TROUGH DOES TRANSITION FROM A POSITIVE TILT TO A NEGATIVE ON WED.
WOULD VENTURE TO SUGGEST A QUICKER PASSAGE OF THE TROUGH AXIS AND
THEREFORE A QUICKER END TO PRECIP...GIVEN THE WRAP AROUND MOISTURE
IS MINIMAL. SO WILL DOWNPLAY FLOOD POTENTIAL WITH THIS SYSTEM AT
THIS TIME.
PREVIOUS LONG TERM DISCUSSION...COOLER AND LESS ACTIVE WEATHER
FINALLY RETURNS BY THURSDAY INTO THE START OF THE UPCOMING WEEKEND.
ANOTHER FRONTAL BOUNDARY WILL PUSH INTO THE OHIO VALLEY LATE NEXT
WEEKEND INTO EARLY NEXT WEEK...PROVIDING ANOTHER ROUND OF
POTENTIALLY UNSETTLED WEATHER.
BY FRIDAY...HIGH PRESSURE WILL BUILD INTO THE REGION AND PROVIDE A
FAIRLY PLEASANT END TO THE WEEK AND A NICE...DRY START TO THE
UPCOMING WEEKEND.
BY SATURDAY NIGHT...MODELS BEGIN TO DIVERGE A BIT ON THE TIMING OF
OUR NEXT FRONTAL BOUNDARY. THE GFS IS ALREADY TRENDING SLOWER WITH
THE FRONT...AND THIS IS SOMETHING THAT TYPICALLY OCCURS IN THE
EXTENDED. THUS...GOING TO DELAY THE ARRIVAL OF POPS SATURDAY NIGHT
AND SUNDAY. I REALLY LIKE THE TIMING OF THE FRONT IN THE
ECMWF...WAITING UNTIL LATE SUNDAY NIGHT INTO MONDAY TO BRING THE
FRONT ACROSS EASTERN KENTUCKY. THUS...WILL RESERVE THE BETTER POPS
FOR SUNDAY NIGHT INTO MONDAY. THERE COULD BE SOME ACTIVITY SNEAKING
INTO EAST KENTUCKY AS EARLY AS SATURDAY NIGHT...SO OPTING TO AT
LEAST KEEP SOME LOW POPS IN THE FORECAST.
GOING TO KEEP TEMPERATURES CLOSE TO GUIDANCE...WITH TEMPERATURES
SLOWLY WARMING THROUGH THE UPCOMING WEEKEND.
&&
.AVIATION.../12Z TO 12Z/...UPDATED
SURFACE ANALYSIS AS OF 1130Z SHOWS THE LINE OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH OVERNIGHTS CONVECTION SWINGING
NORTHEAST THROUGH THE TN VALLEY. TIME OF ARRIVAL ESTIMATES SHOWER
ACTIVITY INTO SME AND LOZ IN THE NEXT COUPLE OF HOURS SO HAVE THAT IN
THE TAFS AT ABOUT 13Z TO 14Z. DID KEEP IN THE THE STRONGER WINDS GUSTS
TODAY AS THE STRONGER WINDS MIX TO THE SURFACE TODAY. TRENDS IN SHORT
TERM MODELS AND MODEL SOUNDINGS HAVE STRONGER CONVECTION MOVING
THROUGH THE AREA BY 20Z TODAY SO WILL DROP TAF SITES TO IFR AT THOSE
TIMES. AT THIS POINT...HAVE THE COLD FRONT MOVING THROUGH AFTER 00Z
TONIGHT AND HAVE THE ASSOCIATED WIND SHIFT. STILL UNSURE OF ANY LOW
CEILINGS AND REDUCTION TO VIS BUT WITH LINGERING SHOWERS WENT AHEAD
AND PUT IN IFR CEILINGS AND A MVFR VIS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...GEOGERIAN
LONG TERM....KAS/SHALLENBERGER
AVIATION...SHALLENBERGER
Hazardous weather outlook, Apr 27, 4:55 AM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
555 AM EDT WED APR 27 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
555 AM EDT WED APR 27 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A SIGNIFICANT
SEVERE WEATHER OUTBREAK IS POSSIBLE FROM THIS AFTERNOON THROUGH EARLY
THIS EVENING WITH DAMAGING AND DESTRUCTIVE STRAIGHT LINE WINDS THE
PRIMARY THREAT. ADDITIONALLY...LARGE HAIL AND MULTIPLE TORNADOES ARE
ALSO A POSSIBILITY. THE THUNDERSTORMS WILL ALSO CONTAIN HEAVY
RAINFALL AND COULD TRAIN OVER THE SAME AREAS...LEADING TO THE
POTENTIAL FOR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL...DAMAGING
WINDS...OR EXCESSIVE RAINFALL THROUGH TONIGHT.
GREIF/GEOGERIAN
In the hours before
Special weather statement, Apr 27, 6:00 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
700 AM EDT WED APR 27 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-272300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
700 AM EDT WED APR 27 2011
...SEVERE THUNDERSTORMS AND FLASH FLOODING POSSIBLE TODAY AND TONIGHT...
A COMPLEX AND STRONG AREA OF LOW PRESSURE WILL EVENTUALLY PASS
THROUGH THE REGION...BRINGING A COLD FRONT THROUGH THE REGION THIS
EVENING. AHEAD OF THIS...A COUPLE ROUNDS OF SHOWERS AND THUNDERSTORMS
ARE ANTICIPATED THROUGH THIS MORNING AND INTO THE AFTERNOON.
AS THE FRONT MOVES TOWARD THE AREA THIS AFTERNOON AND INTO THIS
EVENING...CONDITIONS WILL BECOME FAVORABLE FOR AN OUTBREAK OF SEVERE
WEATHER. DAMAGING WINDS WILL BE THE MOST SIGNIFICANT THREAT FROM ANY
STORM THAT DEVELOPS...HOWEVER LARGE HAIL AND ISOLATED TORNADOES ARE
ALSO A POSSIBILITY. THE MOST ORGANIZED STORMS COULD YIELD A SUSTAINED
PATH OF SEVERE WEATHER AS THEY TRACK THROUGH THE AREA.
IN ADDITION...THE FRONT...AND ANY STORMS THAT IT SPAWNS...WILL BE
SLOW TO MOVE THROUGH EASTERN KENTUCKY THIS AFTERNOON AND INTO
TONIGHT. THIS WILL LEAD TO A POTENTIAL FOR TRAINING THUNDERSTORMS
WITH VERY HEAVY RAINFALL...AND THUS A POSSIBILITY OF FLASH FLOODING.
BY LATE TONIGHT...TOTAL RAINFALL AMOUNTS ARE EXPECTED TO BE IN THE 1
TO 3 INCH RANGE...WITH LESSER AMOUNTS IN FAR EASTERN KENTUCKY...AND
HIGHER AMOUNTS ALONG AND WEST OF I-75. IF THESE AMOUNTS
MATERIALIZE...FLOODING WILL BECOME PROBABLE ALONG THE RED RIVER...AS
WELL AS ON PORTIONS OF THE CUMBERLAND AND KENTUCKY RIVERS.
ANY CHANGES IN THE TRACK AND INTENSITY OF THIS SYSTEM WILL AFFECT
THE TIMING OF THE SEVERE WEATHER THREAT AS WELL AS TOTAL RAINFALL
AMOUNTS. RESIDENTS SHOULD STAY TUNED FOR FURTHER UPDATES TO THIS
DEVELOPING WEATHER SITUATION.
GEOGERIAN/SHALLENBERGER
Special weather statement, Apr 27, 7:18 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
818 AM EDT WED APR 27 2011
KYZ079-083-084-271300-
PULASKI-WAYNE-MCCREARY-
818 AM EDT WED APR 27 2011
...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 900 AM EDT WEDNESDAY MORNING...
SOUTHERN PULASKI...
WAYNE AND
MCCREARY.
AT 818 AM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED 8 MILES
WEST OF SUNNYBROOK...OR NEAR ALBANY...MOVING EAST AT 55 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SUNNYBROOK
AROUND 825 AM EDT...SLICKFORD AROUND 830 AM EDT...MOUNT PISGAH AROUND
835 AM EDT...PARMLEYSVILLE AROUND 840 AM EDT...AND CO-OPERATIVE
AROUND 845 AM EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GREIF
Event by event
25 thunderstorm wind, 7 flash flood, 5 hail, 2 flood, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Wayne
- When
- April 27, 7:38 AM EST to 7:48 AM EST
- Where
- Wayne County, Parnell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.870, -84.930
There were trees down on highway 674.
Thunderstorm Wind, Wayne
- When
- April 27, 7:43 AM EST to 7:50 AM EST
- Where
- Wayne County, 1.77 mi SW of Monticello
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.810, -84.850
There were trees down on Hollow road.
Thunderstorm Wind, Wayne
- When
- April 27, 7:45 AM EST to 7:52 AM EST
- Where
- Wayne County, 1.77 mi SE of Monticello
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.810, -84.810
There were trees down on highway 200 at Flat Springs.
Thunderstorm Wind, Wayne
- When
- April 27, 7:45 AM EST to 7:52 AM EST
- Where
- Wayne County, 1.3 mi WSW of Cedarcrest
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.940, -84.850
There was a tree down on a house on highway 2393.
Thunderstorm Wind, Pulaski
- When
- April 27, 8:04 AM EST to 8:12 AM EST
- Where
- Pulaski County, 1.1 mi W of Science Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.180, -84.640
There was a tree down along highway 1247.
Thunderstorm Wind, McCreary
- When
- April 27, 8:13 AM EST to 8:20 AM EST
- Where
- McCreary County, 0.55 mi W of Beulah Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.800, -84.440
There was a tree down across Beulah Heights road.
Thunderstorm Wind, McCreary
- When
- April 27, 8:24 AM EST to 8:32 AM EST
- Where
- McCreary County, 2.22 mi W of Cooperative
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.720, -84.640
There was a tree down on highway 92 between mile marker 9 and 10.
Thunderstorm Wind, Rockcastle
- When
- April 27, 8:28 AM EST to 8:35 AM EST
- Where
- Rockcastle County, 2 mi NW of Brodhead
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.420, -84.446
A fallen tree was blocking the road and power lines were knocked down on Peach Tree lane near Brodhead.
Thunderstorm Wind, McCreary
- When
- April 27, 8:32 AM EST to 8:42 AM EST
- Where
- McCreary County, 0.55 mi W of Silerville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 36.620, -84.440
The roof of a barn was blown off. A board was blown through the window of a truck. The top snapped off of a 20 inch diameter tree.
Thunderstorm Wind, Rockcastle
- When
- April 27, 8:32 AM EST to 8:42 AM EST
- Where
- Rockcastle County, 1.78 mi ESE of Conway
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.460, -84.300
There was a tree down blocking the road on Scaffold Cane Branch road.
Thunderstorm Wind, McCreary
- When
- April 27, 8:34 AM EST to 8:44 AM EST
- Where
- McCreary County, 0.55 mi E of Gilreath
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 36.680, -84.390
There was damage to a mobile home and some 3 to 4 inch diameter tree limbs down on highway 92.
Thunderstorm Wind, Jackson
- When
- April 27, 8:43 AM EST to 8:53 AM EST
- Where
- Jackson County, 0.55 mi W of Sandgap
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.480, -84.090
There was a tree blocking the road.
Thunderstorm Wind, Estill
- When
- April 27, 8:48 AM EST to 8:58 AM EST
- Where
- Estill County, 2.34 mi NNW of Noland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.660, -84.090
There was a tree down on Campbell Branch road.
Thunderstorm Wind, Whitley
- When
- April 27, 8:48 AM EST to 8:58 AM EST
- Where
- Whitley County, 3.91 mi NW of Krupp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.840, -84.300
There was a tree down over highway 90 near Mills Old Riding Station.
Thunderstorm Wind, Estill
- When
- April 27, 8:58 AM EST to 9:08 AM EST
- Where
- Estill County, 0.69 mi S of Willow Tree
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.710, -83.920
There were trees down on Watson Ridge road, Marble Yard road, Campbell Branch road, and Cobb Hill road.
Thunderstorm Wind, Laurel
- When
- April 27, 9:10 AM EST to 9:20 AM EST
- Where
- Laurel County, 1.38 mi S of London
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.110, -84.080
There were trees on power lines along highway 1006 and 363.
Thunderstorm Wind, Laurel
- When
- April 27, 9:14 AM EST to 9:24 AM EST
- Where
- Laurel County, 1.65 mi W of Maplesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -84.060
There were trees down and a roof blown off of a barn on McWhorter road.
Thunderstorm Wind, Jackson
- When
- April 27, 9:23 AM EST to 9:33 AM EST
- Where
- Jackson County, Mc Kee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.430, -84.000
There were 2 trees down blocking a road.
Hail, Harlan
- When
- April 27, 5:27 PM EST to 5:35 PM EST
- Where
- Harlan County, Coldiron
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.820, -83.450
The hail was the size of quarters.
Thunderstorm Wind, Whitley
- When
- April 27, 5:41 PM EST to 5:50 PM EST
- Where
- Whitley County, Pleasant View
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 36.680, -84.130
There were tree limbs 3 to 4 inches in diameter blown down.
Flash Flood, Whitley
- When
- April 27, 5:52 PM EST to 8:52 PM EST
- Where
- Whitley County, 0.25 mi NW of Mountain Ash to 0.31 mi SE of Mountain Ash
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.652, -84.134
There was 6 to 8 inches of running water over US 25.
Funnel Cloud, Bell
- When
- April 27, 6:00 PM EST to 6:10 PM EST
- Where
- Bell County, 0.55 mi W of Fonde
- Reported by
- Trained Spotter
- Coordinates
- 36.600, -83.880
There was a funnel cloud spotted near Fonde.
Flood, Estill
- When
- April 27, 6:04 PM EST to 10:04 PM EST
- Where
- Estill County, Irvine to 0.61 mi SW of Calloway Crossing
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.700, -83.970
There were several roads flooded in the Irvine area. Highway 89 at 1030 Winchester road had several inches of standing water and 246 Main street also had several inches of standing water. Millers Creek at the railroad crossing had water over the road. All ditch lines were overflowing into the road. There was also standing or running water on most roadways.
Flood, Estill
- When
- April 27, 6:17 PM EST to 10:17 PM EST
- Where
- Estill County, 0.34 mi N of West Irvine to 0.44 mi NNE of West Irvine
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.705, -84.001
There was standing water over the roadway at Dark Hollow Rd and Stacy Lane.
Hail, Harlan
- When
- April 27, 6:40 PM EST to 6:50 PM EST
- Where
- Harlan County, Rio Vista
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.850, -83.350
The hail was the size of quarters and was reported by law enforcement.
Hail, Harlan
- When
- April 27, 6:43 PM EST to 6:53 PM EST
- Where
- Harlan County, 0.69 mi S of Harlan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.840, -83.320
The hail was the size of quarters.
Thunderstorm Wind, Harlan
- When
- April 27, 6:44 PM EST to 6:53 PM EST
- Where
- Harlan County, Rio Vista
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -83.350
The wind gust was estimated to be up to 60 mph.
Hail, Harlan
- When
- April 27, 6:47 PM EST to 6:57 PM EST
- Where
- Harlan County, Harlan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -83.320
The hail was the size of quarters.
Hail, Harlan
- When
- April 27, 6:47 PM EST to 6:57 PM EST
- Where
- Harlan County, 0.69 mi S of Evarts
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.860, -83.200
The hail was the size of quarters in Evarts.
Thunderstorm Wind, Harlan
- When
- April 27, 6:47 PM EST to 6:57 PM EST
- Where
- Harlan County, 0.69 mi S of Evarts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 36.860, -83.200
A trained spotter reported that several 3 to 5 inch diameter limbs were blown from trees in Evarts. Some shingles were also blown off of his home as the storm passed. The spotter also reported seeing a wall cloud on the southwest flanks of the storm.
Thunderstorm Wind, Harlan
- When
- April 27, 6:53 PM EST to 7:02 PM EST
- Where
- Harlan County, 0.69 mi S of Evarts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.860, -83.200
There was a mudslide with trees blocking KY 38.
Thunderstorm Wind, Harlan
- When
- April 27, 6:53 PM EST to 7:03 PM EST
- Where
- Harlan County, Bledsoe
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.920, -83.370
A tree was blown down across a road.
Flash Flood, Knox
- When
- April 27, 7:00 PM EST to 10:00 PM EST
- Where
- Knox County, 0.45 mi SW of Barbourville to 0.27 mi S of Barbourville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- State Official
- Coordinates
- 36.866, -83.886
There was 18 inches of water flowing on Cumberland Avenue.
Flash Flood, Laurel
- When
- April 27, 7:30 PM EST to 10:30 PM EST
- Where
- Laurel County, 1.9 mi NNW of Hightop to 2.51 mi ENE of Hightop
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.055, -84.194
Highway 192 was closed due to 4 feet of water standing on the road. Traffic near the area was being rerouted.
Thunderstorm Wind, Pike
- When
- April 27, 7:46 PM EST to 7:56 PM EST
- Where
- Pike County, Ashcamp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -82.430
A tree was blown down and was blocking the roadway.
Thunderstorm Wind, Pike
- When
- April 27, 7:58 PM EST to 8:08 PM EST
- Where
- Pike County, 1.49 mi NNE of Turkey Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.690, -82.310
A tree was blown down and onto the road on KY Hwy 292.
Flash Flood, McCreary
- When
- April 27, 9:05 PM EST to April 28, 11:05 PM EST
- Where
- McCreary County, 2.16 mi NE of Bell Farm to 1.25 mi W of Co Operative
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.690, -84.640
Highway 1363 was closed due to high water.
Flash Flood, Whitley
- When
- April 27, 10:30 PM EST to April 28, 1:30 AM EST
- Where
- Whitley County, 1.11 mi SW of Woodbine to 0.72 mi NW of Meadow Creek
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.888, -84.094
Meadow Creek Rd was closed near Woodbine fire department due to high water.
Flash Flood, Whitley
- When
- April 27, 10:30 PM EST to April 28, 1:30 AM EST
- Where
- Whitley County, 1.73 mi NW of Woodbine to 1.47 mi NW of Woodbine
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.920, -84.098
Highway 26 was closed at Corbin Bypass Junction due to high water.
Flash Flood, Rowan
- When
- April 27, 10:45 PM EST to April 28, 1:45 AM EST
- Where
- Rowan County, 1.48 mi NNW of Hilda to 0.96 mi ESE of Hilda
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.250, -83.510
Big Woods Rd off of route 32 was closed due to 18 inches of water swiftly flowing over the road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 27, 2011149 deaths · 2,001 injured · $3.2 billion · EF5 · 119 events
- Tornadoes and Hail in Alabama, April 27, 2011100 deaths · 124 injured · $1.1 billion · EF5 · 83 events
- Tornadoes and Flood in Tennessee, April 27 to 28, 201133 deaths · 423 injured · $84 million · EF4 · 165 events
- Tornadoes and Flash Flood in Georgia, April 27 to 28, 201114 deaths · 143 injured · $181 million · EF4 · 66 events
- Tornadoes and Hail in Virginia, April 27 to 28, 20114 deaths · 50 injured · $3.7 million · EF3 · 11 events
- Tornadoes and Hail in Georgia, April 27, 20111 death · $5.0 million · EF3 · 4 events
- Rip Current in Texas, April 27, 20113 deaths · 1 event
- Tornadoes and Flash Flooding in Virginia, April 27 to 28, 20111 death · 7 injured · $2.3 million · EF2 · 46 events
- Tornado in Alabama, April 27, 2011$8.6 million · EF3 · 1 event
- Tornadoes and Hail in Tennessee, April 27, 2011$5,000 · EF3 · 6 events
- Rip Current in South Carolina, April 27, 20111 death · 1 event
- Tornadoes in Pennsylvania, April 27 to 28, 2011$111,000 · EF2 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296227, 296229, 296230, 296231, 296232, 296404, 296233, 296234, 296235, 296402, 296403, 296405, 296406, 296407, 296408, 296409, 296410, 296411, 296210, 296412, 296178, 296209, 296204, 296205, 296213, 296220, 296416, 296221, 296222, 296413, 296414, 296415, 296179, 296180, 296417, 296418, 296181, 296184, 296187, 296198.